Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Allied Health Professionals’ Corner
Author Reply
Book Review
Brief Communication
Case Report
Case Series
Clinical Case Report
Clinicopathological Conference
Commentary
Corrigendum
Current Issue
Editorial
Editorial – World Kidney Day 2016
Editorial Commentary
Erratum
Foreward
Guideline
Guidelines
Image in Nephrology
Images in Nephrology
In-depth Review
Letter to Editor
Letter to the Editor
Letters to Editor
Literature Review
Notice of Retraction
Obituary
Original Article
Perspective
Research Letter
Retraction Notice
Review
Review Article
Short Review
Special Article
Special Feature
Special Feature - World Kidney Day
Systematic Review
Technical Note
Varia
View/Download PDF

Translate this page into:

Letters to Editor
23 (
4
); 324-325
doi:
10.4103/0971-4065.114501

Need for parenteral pyridoxine: A clarion call

Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, Tamil Nadu, India
Department of Emergency Medicine, Christian Medical College and Hospital, Vellore, Tamil Nadu, India
Department of Forensic Medicine and Toxicology, Srinivas Institute of Medical Sciences and Research Centre, Mangalore, Tamil Nadu, India
Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, Tamil Nadu, India

Address for correspondence: Dr. Subramanian Senthilkumaran, Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Iinstitute, Salem - 636 004, Tamil Nadu, India. E-mail: maniansenthil@yahoo.co.in

Licence

This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.0 Unported, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

We read the article by Sridhar et al,[1] with great interest. The authors had rightly pointed out that time is of the essence in treating patients with Isoniazid (INH) toxicity. In recent times, we have witnessed an increased incidence of acute INH toxicity because of the resurgence of tuberculosis. Interestingly, INH-induced seizures do not receive due attention in differential diagnosis in the emergency room. Though refractory to conventional anticonvulsant, these seizures respond well to parenteral pyridoxine. Unfortunately, intravenous pyridoxine preparations are not freely available in India. Healthcare providers should consider using oral pyridoxine tablets through the nasogastric (Ryles) tube when the intravenous preparation is not available.[2] It is rapidly and completely absorbed from the GI tract, with peak plasma levels achieved within 20 min after ingestion. However, in the case reported,[1] pyridoxine tablets were not effective because the patient was hemodynamically unstable. In shock states, blood flow is diverted toward the vital organs; this shunting of blood reduces absorption of drugs from the intestines. Furthermore, the use of vasopressors and activated charcoal will also reduce absorption.

Short half-life of INH and the prompt response to pyridoxine might mitigate the need for dialysis for clearance of the drug. Forced alkaline diuresis is another alternative in those with preserved renal function.[3]

With the increased incidence of tuberculosis, more patients will be treated with INH, leading to an anticipated steady increase in the incidence of INH overdose. This report highlights the potentially disastrous repercussions of a poisoned patient and shows the importance of parental preparation of pyridoxine to manage a significant INH overdose. It is important that professional bodies of emergency medicine and clinical toxicology recommend and enforce on the availability of parenteral pyridoxine in all centers providing emergency services.[4]

From the viewpoint of patient safety, the “4 R rule” should be remembered: recall less common or uncommon conditions and differentiate one from the other during emergencies, recognize specific conditions based on clinical and/or laboratory data, respond with pharmacological antidote (if available) and supportive measures as per need, and refer to higher/specialized centers early.

References

  1. , , , , , , . Fatal poisoning by isoniazid and rifampicin. Indian J Nephrol. 2012;22:385-7.
    [Google Scholar]
  2. , . Oral pyridoxine in the management of isoniazid poisoning. Pediatr Emerg Care. 2010;26:965.
    [Google Scholar]
  3. , , , , . Experiences and outcomes in acute isoniazid induced neurotoxicity in an urban hospital. IJTACCS. 2006;7:488-91.
    [Google Scholar]
  4. , , , , . Availability of antidotes for the treatment of acute poisoning in Indian emergency departments-a questionnaire survey. NJEM. 2013;3:55-7.
    [Google Scholar]

    Fulltext Views
    172

    PDF downloads
    171
    View/Download PDF
    Download Citations
    BibTeX
    RIS
    Show Sections